In 2018 there were almost six million prescriptions written for pills now known to cause dependency and shocking withdrawal symptoms.
Writer Miranda Levy, 51, from Essex, investigates a growing scandal which has blighted her own life.
Here she shares her story…
The other day I went out for dinner with an old friend. At around 9pm I started to feel queasy and hot. Too soon for food poisoning. Had I drunk my (single) gin and tonic a bit too quickly?
I stood up to head for the bathroom and was hit by a wave of dizziness. Once in the cubicle, I thought I was going to be sick. Did I have a bug, perhaps? Then I realised: it had to be withdrawal symptoms from my pregabalin.
I was prescribed this “anti-anxiety” pill by my psychiatrist about four years ago, while suffering from severe insomnia caused by my marriage breakdown.
Back then I hadn’t heard of it, but today some experts are calling it “the new Valium” because of the risk of dependency and withdrawal symptoms.
Although I have been well for a while, I have been trying to wean myself off the drug, also known as Lyrica, for nine months.
Using a programme structured by a psychiatrist I have cut back my daily dose, but I’m still struggling to completely come off a drug which, arguably, I shouldn’t have been given in the first place. I’m not alone either: millions are in the same boat.
So what is pregabalin?
A member of the class of drugs called gabapentinoids, pregabalin was licensed first in 2004 for epilepsy, then for neuropathic or nerve pain. In the past decade, specialists started to prescribe it “off-label” (a secondary use) for anxiety. Not much was said about this until last September, when pregabalin was included in a wider story about prescription pill addiction.
Public Health England had asked the Government to help people whose lives have been blighted by five classes of prescription drugs including sleeping pills, antidepressants and gabapentinoids such as pregabalin.
The measures included plans for a 24-hour helpline, tougher guidelines on prescribing and acknowledged (for the first time) that withdrawal from these drugs can cause health problems.
Yet prescriptions for gabapentinoids (which also include the painkiller gabapentin) have risen by 71% since 2013/14, with almost six million prescriptions being issued to people in 2018 alone.
Pharmaceutical corporation Pfizer, who manufacture Lyrica (pregabalin), said: “When prescribed and administered appropriately, Lyrica (pregabalin) is an important and effective treatment for many living with chronic neuropathic pain, generalised anxiety disorder and epilepsy. The clinical effectiveness of this medicine has been demonstrated in a large number of clinical trials among thousands living with these conditions.”
A few doctors have been warning about pregabalin for some time. Dr Peter Gordon is a just-retired consultant psychiatrist from the Forth Valley in Scotland. He has been writing about problems with mood-altering drugs for several years.
“Pregabalin is prescribed for anxiety despite the NHS knowing about the harmful effects it has had in the US,” he says. “When it launched, there was heavy marketing from the drugs companies to psychiatrists.”
Glasgow GP Peter Spence has also written about pregabalin in his Bad Medicine column in the British Medical Journal. In a 2013 column he said: “There is increasing evidence of concern about the abuse of pregabalin and gabapentin. Increasingly, I confront drug-seeking behaviours. Could it be these seemingly harmless epilepsy drugs are being misused?”
Dr Spence went on to tell how users described great euphoria and opiate buzzes from taking them.
“There is a growing black market and these drugs are being bought through online pharmacies,” he wrote.
Spence was writing specifically about abuse by recreational drug users, rather than patients prescribed the tablets by their doctors. But it has the same effects whether used illicitly or not.
Last April, about two-and-a-half years after I started taking pregabalin, it was reclassified as a Class C controlled substance in the UK (others include the strong opioid painkiller tramadol).
This was on the back of publicity about how it was abused recreationally in prisons, had become a problem in parts of Northern Ireland, and had led to several deaths. This reclassification made it illegal for GPs to supply pregabalin and gabapentin through automatic repeat prescriptions. Doctors now have to hand-sign them.
Manufacturers Pfizer added: “Patient safety is, and will always be, Pfizer’s utmost priority. We work with regulatory authorities around the world to continuously evaluate and monitor safety for each and every Pfizer medicine through ongoing clinical research, analysis and surveillance.”
But in the past few months there has been more talk from medics describing pregabalin as the “new Valium” (an addictive tranquilliser).
David Healy, psychopharmacologist and a professor of psychiatry at Bangor University, says “I would rather call it Valium on steroids. In fact, I would prefer to take Valium, it’s easier to get off.”
However, despite this strong statement from such an eminent psychiatrist, pregabalin prescriptions are still being written.
'Cold turkey was hell – I'm still not right'
Deborah* is 41 and an ex-HR administrator. She hasn’t worked since 2012 due to problems she says she had with pregabalin, which she was given for workplace anxiety. She took it for about six months without seeing much benefit. “I decided that there didn’t seem to be much point taking it. I wanted to be drug-free so I just stopped,” she says. “Suddenly, I was in hell.”
Deborah was hit with terrible stomach cramps. “I couldn’t get off the loo,” she says. “I had night sweats, I couldn’t sleep. I didn’t know what was going on. It took me two weeks to go back to the doctor because I couldn’t think straight. Finally, I twigged it must be something to do with stopping the pregabalin.”
Her GP told her she’d been on such a small dose she couldn’t possibly be suffering from withdrawal symptoms, that it had to be a relapse in her original mental health condition.
Deborah persisted. In the end, her GP sent her away with a tiny dose of pregabalin. “As soon as I started taking it, I felt better,” she says.
“But I was determined to cut down, by reducing my dose more slowly this time. I felt absolutely dreadful, but at least I was in control.”
Deborah has now been drug-free for almost six years. “But I still don’t feel right,” she says.
“I feel jittery and on edge, in a way I never did before taking the pregabalin.
“The problem is that no one knows how to manage withdrawals from pregabalin,” says Dr Peter Gordon, who never prescribed it to his patients.
“Of course, doctors want to help people in distress. They want to believe that science is progressing and that newer, better pills are being manufactured. But in this case, they may be doing harm.”
For now, there is no received wisdom on how to come off pregabalin. Some people withdraw without any problems, but many others do not – suffering severe side effects such as headaches , diarrhoea and even seizures (you should never stop pregabalin by going cold turkey).
“Specialists prescribe it and then patients are pushed on to overstretched GPs who don’t know what to do,” says Dr Gordon.
Cut adrift, pregabalin users are left to cut down on their own, turning to websites and Facebook groups such as Lyrica Survivors (Pregabalin Support).
While the medical establishment is starting to admit problems with pregabalin, there is a long way to go – and psychiatrists continue to prescribe the drug.
*not her real name
Source: Read Full Article